ADVERTISEMENT

Stomachaches are part of the human condition. Few symptoms are more common, though abdominal pain may be more complicated than it seems. Discomfort can range from mild to excruciating. As many as one in 10 visits to an emergency department is prompted by a bad bellyache.
The trouble is that stomachaches are caused by so many different things: dietary indiscretion, heartburn, appendicitis, food poisoning. One cause that may be missed in the diagnostic work-up is a reaction to medication.
Here is what one reader told us: "I was put on lisinopril for high blood pressure in January. That month I experienced severe stomach cramping and vomiting. I was rolling on the floor in agony. The doctor said it was most likely the flu but started me on two different antibiotics in case it was bacterial.
"A few weeks later, I had another attack, with severe stomach cramping and vomiting. I went to the ER, where I was given IV pain meds. A CT scan showed small intestine inflammation partially blocking off my bowel. I was sent home but returned the next day with pain that was a 10 on a 10-point scale. The doctor said that all the tests had been done and there was nothing he could do. I was sent home with pain medication.
"A few weeks later, I was admitted to the hospital with increased small intestine inflammation and another blockage. I vomited and dry-heaved for 12 hours. I was released four days later with no definitive diagnosis.
"I was told most likely I had Crohn's disease, but a colonoscopy was negative for Crohn's. I underwent extensive tests, including endoscopy, and all were negative. None of the doctors made a connection with the drug lisinopril.
"After two months of missing work, three more ER visits and untold suffering, I found several other people who reported similar symptoms connected to lisinopril. I stopped the medication and have not had another attack. If you look on PubMed, you can see reports on lisinopril and intestinal angioedema, but doctors don't think to connect this with lisinopril because it is not listed as a common side effect."
Another visitor to our website responded: "I feel your pain, trust me. This reaction to lisinopril is the worst pain I've ever had, worse even than labor. It was ridiculous that they did so many tests and still couldn't figure it out for so long.
"I know doctors think this is really rare. I had to look up the exact words 'intestinal angioedema lisinopril' to find it online. But I think all of the side effects should be listed. My doctors were considering removing part of my intestine at one point. If only they had realized sooner that lisinopril was the cause, I wouldn't have suffered so long."
ACE inhibitors such as benazepril, enalapril, lisinopril and ramipril can cause angioedema. This potentially life-threatening condition usually produces symptoms such as swelling of the face, lips, tongue and throat. But sometimes it can cause swelling of the intestines, leading to unexplained abdominal pain and unnecessary surgery (American Journal of Emergency Medicine online, Aug. 6, 2012).
Most patients don't realize that misdiagnosis is common. This is just one example of a diagnosis that may be overlooked. To learn how to protect yourself and your loved ones from diagnostic disasters, you can find practical tips in our book "Top Screwups Doctors Make and How to Avoid Them" (online at www.PeoplesPharmacy.com).